Coumadin Drug Interactions

Coumadin (warfarin, Jantoven) has a lot of drug interactions!  This is one of the key traits of Coumadin that makes it difficult to manage at times.  One case I remember was an individual with dual infections going on and they were on Diflucan (fluconazole) for a fungal infection, and Bactrim for a UTI.  It had been a couple of days since they had started their courses of each of these, so we asked to check an INR.  The INR came back greater than 10 (i.e. the lab wouldn’t read it any higher than that).  The higher the INR, the more “thin” the blood and hence the more likely you are to have a bleed.  You may often hear that Coumadin is a “blood thinner”.  Basically the moral of the story is anytime a drug is changed (increased, decreased, discontinued etc.) you have the potential to alter the levels of Coumadin in the body – depending upon the drug of course, so look it up!
Absolutely free – 6 page PDF on 30 medication mistakes you should be aware of.  I created the content based on my real life experiences as a clinical pharmacist – please Click Here to check it out!

Written By Eric Christianson

October 30, 2013

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories